Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 59, NWS Houston/Galveston, TX

June 2, 2021Harris County, Liberty County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 2, 2021, 6:23 PM CDT for Harris County, Liberty County, Montgomery County, Texas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2021, 6:23 PM CDT (23:23 UTC)
Expired
Jun 2, 2021, 7:00 PM CDT
In force
37 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Harris County, TX, Liberty County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 74 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:37 PM CDTHAIL 13 Sw Woodbranch, TXCORRECTS PREVIOUS HAIL REPORT FROM 3 SW WOODBRANCH. TV NEWS CREW REPORTED DIME TO QUARTER SIZED HAIL NEAR NEW CANEY.
Jun 2, 6:45 PM CDTTSTM WND DMG1 Sw Woodbranch, TXNUMEROUS TREES DOWN NEAR AND AROUND TAVOLA ELEMENTARY SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS54 KHGX 022323
SVRHGX
TXC201-291-339-030000-
/O.NEW.KHGX.SV.W.0059.210602T2323Z-210603T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
623 PM CDT Wed Jun 2 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Montgomery County in southeastern Texas...
  West central Liberty County in southeastern Texas...
  Northern Harris County in southeastern Texas...

* Until 700 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located near Kingwood,
  moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Kingwood, Splendora, Patton Village, Roman Forest, Woodbranch, Plum
  Grove, Lake Houston, Porter and New Caney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3005 9529 3011 9534 3029 9505 3015 9490
TIME...MOT...LOC 2323Z 236DEG 23KT 3011 9521 

HAIL...1.00IN
WIND...<50MPH
 
$$
3 follow-up statements
432 
WWUS54 KHGX 022335
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
635 PM CDT Wed Jun 2 2021

TXC201-291-339-030000-
/O.CON.KHGX.SV.W.0059.000000T0000Z-210603T0000Z/
Montgomery TX-Liberty TX-Harris TX-
635 PM CDT Wed Jun 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MONTGOMERY...WEST CENTRAL LIBERTY AND NORTHERN
HARRIS COUNTIES...

At 635 PM CDT, a severe thunderstorm was located over Roman Forest,
or 8 miles northeast of Kingwood, moving northeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Kingwood, Splendora, Patton Village, Roman Forest, Woodbranch, Plum
Grove, Lake Houston, Porter and New Caney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3007 9522 3014 9529 3029 9505 3015 9490
TIME...MOT...LOC 2335Z 236DEG 23KT 3015 9514 

HAIL...1.00IN
WIND...<50MPH
 
$$
935 
WWUS54 KHGX 022343
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
643 PM CDT Wed Jun 2 2021

TXC201-291-339-030000-
/O.CON.KHGX.SV.W.0059.000000T0000Z-210603T0000Z/
Montgomery TX-Liberty TX-Harris TX-
643 PM CDT Wed Jun 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MONTGOMERY...WEST CENTRAL LIBERTY AND NORTHEASTERN
HARRIS COUNTIES...

At 642 PM CDT, a severe thunderstorm was located over Roman Forest,
or 8 miles north of Kingwood, moving northeast at 25 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Splendora, Patton Village, Roman Forest, Woodbranch, Plum Grove and
New Caney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3011 9520 3016 9526 3029 9505 3019 9494
TIME...MOT...LOC 2342Z 238DEG 20KT 3016 9515 

HAIL...1.25IN
WIND...<50MPH
 
$$
941 
WWUS54 KHGX 022352
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
652 PM CDT Wed Jun 2 2021

TXC201-030002-
/O.CAN.KHGX.SV.W.0059.000000T0000Z-210603T0000Z/
Harris TX-
652 PM CDT Wed Jun 2 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRIS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3013 9520 3016 9526 3029 9505 3023 9499
TIME...MOT...LOC 2352Z 231DEG 14KT 3019 9516 

$$

TXC291-339-030000-
/O.CON.KHGX.SV.W.0059.000000T0000Z-210603T0000Z/
Montgomery TX-Liberty TX-
652 PM CDT Wed Jun 2 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MONTGOMERY AND WEST CENTRAL LIBERTY COUNTIES...

At 652 PM CDT, a severe thunderstorm was located over Roman Forest,
or 9 miles north of Kingwood, moving northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Splendora, Patton Village, Roman Forest, Woodbranch, Plum Grove and
New Caney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3013 9520 3016 9526 3029 9505 3023 9499
TIME...MOT...LOC 2352Z 231DEG 14KT 3019 9516 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:38 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 3:38 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
338 PM CDT Wed Jun 2 2021

.SHORT TERM [Through Thursday Night]

Convective temperatures have been met and showers and thunderstorms
have begun to develop across SE TX. Some training of storms has also
developed and some locally heavy rainfall totals will be possible
through this evening. The HRR continues to insist that shra/tsra
will will focus along a weak boundary/wind shift that is anchored
over the central zones while the HiRes NSSL focus precip over the
southern zones. The 18z HRRR initialized well bu the NSSL has
verified better as of late. Will compromise between the two models as
both could be correct as there is some low level convergence along
the central CWA boundary as suggested by the HRRR and and also along
the developing sea breeze as suggested by the NSSL. SE TX also will
lie in a weak RRQ this evening and this feature will also help to
enhance lift. Colliding boundaries between the weak front and the
sea breeze could allow for a burst of heavier convection this
evening and have added locally heavy rain to the wx grids through
03z in case that situation unfolds. Colliding boundaries can also
lead to storm intensification and a brief pulse strong to severe
storm can not be ruled out. Damaging winds, brief funnel clouds and
small hail are the most likely severe weather hazard and SPC has
placed much of SE TX in a Marginal Risk for strong storms tonight.
With sfc dew points above 70, MinT values will remain on the warm
side and will probably stay in the lower 70s except in some rain
cooled locations.

On Thursday, a short wave will approach SE TX by late morning. There
should be an expanding area of showers and storms Thursday morning
as this feature approaches. Jet dynamics still look somewhat
favorable on Thursday as 300 mb winds gently split over SE TX.
Moisture levels will remain robust with PW values near 2.00 inches.
Storm motion looks a tad slower on Thursday as well so once again
there will be some potential for locally heavy rain. There will be
more cloud cover on Thursday and precip should be a bit more
widespread so will trim MaxT values by a few degrees from today's
values. Despite the risk for locally heavy rain tonight and again
Thursday, will once again forgo a Flash Flood Watch until there is a
better signal for more widespread rainfall and an organized flash
flood threat.

Rain chances should decrease but not completely end on Thursday night
in the wake of the initial short wave. However a second short wave
will be approaching late Thursday night and showers and
thunderstorms will likely be on the increase prior to sunrise
Friday. 43

&&

.LONG TERM [Friday Through Wednesday]...

Environmental conditions look to become more favorable for a
multi-day active weather pattern Friday through the upcoming
weekend, possibly extending into early next week. This will
ultimately increase the risk for potential flooding across
portions of SE Texas.

To start, an upper level low will be located over Northern Mexico
and Western TX Friday with the elongated associated trough
extending northeastward well into the Great Lakes region. As high
pressure builds over Western CONUS, the top region of the trough
over the Great Lakes will continue eastward, while the upper low
and the base of the trough remains almost stationary over Northern
Mexico and Western TX. The upper low closes by late Friday and
remains meandering over most of Texas during the weekend...which
brings an upper level jet close or over the CWA (possible
diffluence to occur) favoring storm development. In addition, a
few mid to upper level disturbances will be swinging along the
base of the trough and move across SE Texas. On top of all of
this, we are looking at very good low level moisture transport
with the southerly flow increasing PWs between 1.8 to 2.1 inches
areawide, possibly resulting in long periods of heavy rainfall,
particularly on Saturday. Now moisture does ebb a bit on Sunday
with PWs down to 1.5 to 1.7 inches, however, it may still be
sufficient for a few more rounds of showers and thunderstorms to
occur given that we'll have the upper low/trough moving closer
into Southeast TX. Global models weaken the trough early next week
but PWs bounce back to around 1.8 to 2.1 inches Monday and
Tuesday, enough to maintain additional periods of rain. Thus, we
are looking at good chances for rain to fall over our area Friday
through early next week.

WPC is forecasting QPF amounts of 4 to 7 inches of total rainfall
amounts during the next 7 days, with the heavier totals to occur
Saturday through Monday. Considering the spectrum of expected
rainfall amounts, along with the fact that we still have fairly
wet soils lurking across portions of the CWA and water levels
running high in a few of our rivers, this next episode of active
weather could result in some flooding issues. Flash Flood Watches
may be issued later this week, stay alert and prepared in case one
is issued for your area. High pressure trying to start building
sometime mid to late next week, means lower rainfall chances -
hopefully it builds giving us a break from the stormy weather.

High temperatures each day will be in the low to mid 80s through
early next week, increasing a few degrees by midweek, and low
temperatures will generally be in the upper 60s to low 70s inland,
mid 70s along the coasts.

-- Given it's the long term period, changes to the forecast could
   occur, although at this time, most models are in fairly good
   agreement with the long term synoptic pattern.

24

&&

.MARINE...

Light winds will continue through the end of the work week across
the bays and waters along with seas of 1-3 feet. Winds increase
Friday into the upcoming weekend possibly reaching the Caution
threshold. Seas build to 4-6 feet by late Sunday into Tuesday.
Chance of showers and thunderstorms can be expected each day
Thursday through early next week, with the heaviest activity
expected to occur Friday through Sunday. Tides levels may also
increase Sunday into early next week.

For those planning to visit the beaches this weekend, strong rip
currents could occur across the Gulf facing beaches. Make sure to
monitor the local beach advisories.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      69  83  70  82  69 /  40  70  30  60  40
Houston (IAH)              70  85  71  82  70 /  50  70  20  70  50
Galveston (GLS)            76  83  75  82  75 /  20  40  40  70  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Short Term/Aviation...43
Long Term/Marine...24

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:16 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison11 days
Jun 2, 2:23 PM CDTAreal Flood AdvisoryHGXBrazoria112 min
Jun 2, 3:03 PM CDTAreal Flood AdvisoryHGXJackson117 min
Jun 2, 6:56 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery19 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.